Hail, Kiowa
- When
- August 9, 4:49 PM MST to 4:54 PM MST
- Where
- Kiowa County, 3 mi N of Haswell
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.500, -103.150
3 hail, 2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 9, 1:14 PM MST, 3 hours 35 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 214 PM MDT FRI AUG 9 2002 ...MAIN FORECAST CHALLENGE ARE IN FIRST PERIOD CONCERNING THUNDERSTORM POTENTIAL... CURRENTLY: FAIRLY QUIET OVER CWFA WITH ISOLATED CONVECTION DEVELOPING OVER THE PALMER DIVIDE. SURFACE LOW OVER OK PANHANDLE HELPING TO POOL HIGHER DEWPOINTS OVER SE COLO AND WRN KS BUT BEST CONVECTION STAYING TO OUR EAST. 18Z LAPS SHOWS BEST CAPE OVER LOWER ARK VALLEY WITH 1000-2000 JOULES FROM LHX TO GCK. GRANADA PROFILER SHOWS NORTH WINDS AT SURFACE BACKING TO NORTHWEST THEN WEST ALOFT AT 20 TO 25. IF WE CAN GET SOMETHING GOING WE COULD SUPPORT SOME SEVERE. WV SHOWS SHORT WAVE IN SRN WY IN BASE OF NORTHERN TROF. THIS FEATURE WILL BE THE TRIGGER FOR -TSRA BUT MAY BE TOO LATE TO CAPITALIZE ON AFTN HEATING. STILL...WINDS ARE STARTING TO COME AROUND TO THE EAST AND THOSE 60+ DEWPOINTS ARE NOT TOO FAR AWAY AND RIGHT REAR QUAD OF LET POISED TO BE OVER THE AREA BY 00Z. TONIGHT...EAST WINDS EXPECTED TO BRING IN LOW LEVEL MOISTURE AND PROVIDE OPPORTUNITY FOR -TSRA OVER PALMER DIVIDE AND PIKES PEAK REGION FIRST SPREADING SOUTHEAST TOWARD LAMAR WHERE BETTER CAPE AND THETA E VALUES REMAIN. COVERAGE MAY BE LIMITING FACTOR BUT SHOULD BE SCATTERED ACROSS ZONES 71/72 AND 76-81 WILL ARRANGE POPS THAT WAY LEAVING ISOLATED IN THE REST OF THE I-25 CORRIDOR AND NEARBY MOUNTAINS. SATURDAY...COOLER TEMPS AS HIGH PRESSURE SLIPS SOUTHWARD AND EASTERY WIND CONTINUES. KEPT POPS IN EASTERN MOUNTAINS AND PLAINS. THE WEST REMAINS WARM AND DRY. SUNDAY...CWFA IS BETWEEN SYSTEMS AND SO KEPT FORECAST AS IS... GENERALLY DRY. MONDAY THROUGH FRIDAY...NEXT COLD FRONT DROPS IN MONDAY AND KEPT POPS IN THE FORECAST FOR CENTRAL/EASTERN MOUNTAINS AND PLAINS. DRYED THINGS OUT FOR THE REST OF THE WEEK. TEMPERATURES REFLECT THE FRONTAL PASSAGE WITH COOLING MON AND TUES THEN WARMIING WED AND THURSDAY. LOOKS LIKE ANOTHER COOL SURGE FOR THUR/FRI BUT STAYED THE COURSE OWING TO THE MODELS POOR HANDLING WITH DAY 6 AND 7. IF THE PATTERN WORKS OUT WE COULD BE IN FOR SOME RESURGENCE OF FIRE WEATHER CONCERNS IN THE SOUTHERN MOUNTAINS. WEAK SURGES MAY HELP IN THE EAST BUT THE SAN JUAN/LA GARITA/SANGRE DE CRISTO AND WET MOUNTAINS WILL REMAIN DRY. IF WE ADD SOME ADDITIONAL WINDS TO THE MIX IT COULD SPELL TROUBLE. NOTE: WFO PUB FORECAST ZONE REALIGNMENT WILL TAKE PLACE ON 13 AUGUST AT 4AM. NEW ZONES ARE SMALLER AND TERRAIN BASED. ALL ZONES GET NEW ZONE NUMBER. FOR DETAILS GO TO OUR WEB SITE WWW.CRH.NOAA.GOV/PUB .PUB...NONE. FORTUNE
COZ058>081-091915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1201 PM MDT FRI AUG 9 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH 7 AM TOMORROW... ...SPOTTER ACTIVATION WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING FOR A FEW SEVERE THUNDERSTORMS IN THE PIKES PEAK REGION...AND THE SOUTHEAST PLAINS... SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE SOUTHEAST PLAINS LATE THIS AFTERNOON AND CONTINUE THROUGH THE EVENING. THE STORMS WILL FORM ALONG A WIND SHIFT LINE THAT WILL LAY ACROSS THE SOUTHEAST CORNER OF THE STATE BY 500 PM. THESE STORMS MAY PRODUCE STRONG WIND GUSTS AND LARGE HAIL. ISOLATED TO SCATTERED THUNDERSTORMS WILL ALSO DEVELOP ALONG THE PALMER DIVIDE...THE RAMPART RANGE AND THE PIKES PEAK AREA AFTER 300 PM. THESE STORMS MAY PRODUCE STRONG WIND GUSTS AND HAIL AROUND 3/4 INCH IN DIAMETER. ALL OF THIS ACTIVITY DEPENDS ON A NUMBER OF FACTORS. WINDS ALONG THE PALMER DIVIDE AND OVER THE PIKES PEAK REGION ARE FORECAST TO BECOME MORE EASTERLY LATE THIS AFTERNOON ALLOWING FOR MOIST AIR TO BE SPREAD INTO THE REGION. AN UPPER AIR DISTURBANCE WILL TRAVEL OVER NORTHERN COLORADO AND SHOULD BE STRONG ENOUGH TO TRIGGER THUNDERSTORMS. MEANWHILE...A WIND SHIFT LINE MOVED ACROSS THE REGION EARLY THIS MORNING AND WILL BE THE FOCUS FOR THUNDERSTORMS TO DEVELOP DURING THE LATE AFTERNOON MAINLY EAST OF A LINE FROM LA JUNTA TO TRINIDAD. REMEMBER...A SEVERE THUNDERSTORM PRODUCES ANY COMBINATION OF THE FOLLOWING...HAIL 3/4 INCH IN DIAMETER OR LARGER...DAMAGING WINDS OR WIND GUSTS OF 58 MPH OR HIGHER...A TORNADO.
COZ058>081-092200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 252 PM MDT FRI AUG 9 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH 7 AM TOMORROW... ...SPOTTER ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON AND EVENING FOR A FEW SEVERE THUNDERSTORMS IN THE PIKES PEAK REGION...AND THE SOUTHEAST PLAINS... THUNDERSTORMS WILL DEVELOP RAPIDLY OVER THE PALMER DIVIDE AND PIKES PEAK REGION BETWEEN 300 PM AND 400 PM. SOME OF THESE STORMS MAY DEVELOP INTO STRONG OR SEVERE THUNDERSTORMS. THAT WOULD MEAN THAT THE STORMS COULD PRODUCE LARGE HAIL...THREE QUARTERS OF AN INCH OR LARGER...ALONG WITH DAMAGING WINDS OF 60 MPH OR GREATER. AS THE STORMS DEVELOP THEY WILL MOVE TO THE EAST AT 15 TO 25 MPH. A WIND SHIFT LINE WAS MOVING EAST ACROSS EL PASO COUNTY AT 250 PM AND WILL CROSS THE COLORADO SPRINGS AREA BETWEEN 300 PM AND 330 PM. THIS WILL HELP TO TRIGGER THUNDERSTORM DEVELOPMENT ALONG THE RAMPART RANGE AND THE PALMER DIVIDE. REMEMBER...A SEVERE THUNDERSTORM PRODUCES ANY COMBINATION OF THE FOLLOWING...HAIL 3/4 INCH IN DIAMETER OR LARGER...DAMAGING WINDS OR WIND GUSTS OF 58 MPH OR HIGHER...A TORNADO.
The Pueblo radar (KPUX), 90 km away, was scanning. The volume nearest the first event began at 23:50 UTC.
3 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
A small, weak, short-lived tornado caused no known damage.
A thunderstorm wind gust blew a semi-trailer off Highway 50.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyThe tornado archive for Colorado, 2002Warnings in Colorado, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312544, 5312545, 5312546, 5312547, 5312548, 5312549.